Disney Information Station Logo

Go Back   The DIS Discussion Forums - DISboards.com > Just for Fun > Community Board
Find Hotel Specials & DIScounts
 
facebooktwitterpinterestgoogle plusyoutubeDIS Updates
Register Chat FAQ Tickers Search Today's Posts Mark Forums Read


Reply
 
Thread Tools Rate Thread Display Modes
Old 03-12-2013, 10:51 AM   #1
frannn
please stop the madnesssss already & tag me
From the TF...someone pls call 911 for Frann, she held her breath until I tagged her and she apparently turned blue and fell down. :)
 
frannn's Avatar
 
Join Date: Nov 1999
Posts: 5,353

Focalin for ADHD- anybody else with this side effect?

DD10 has been taking Focalin XR for under a year, and the Dr has been gradually upping the dosage to 25 mg/day. The Dr also wants to try adding a 5mg tablet in the afternoon to help with her HW, since the earlier dose wears off before then. She has had none of the bad side effects I've seen mentioned, except for one that has me concerned. Before she takes the pill, and after it wears off, she seems to be more unfocused and more oppositional than before starting the meds last year. Each time we increase it, it seems better when she's on it, but a little worse once it wears off every day. Does anyone else notice this with their kids? DH and DD23 tell me not to worry, it may just be that she's at that age where she is beginning to question our authority, and that maybe it just seems like she is a little worse in the other areas after the pill wears off because its such a big difference when she's on it. I will speak to the Dr about this as well, but was hoping for some first-hand info from parents in the situation. Thanks!
__________________
frannn is offline   Reply With Quote
Old 03-12-2013, 12:11 PM   #2
DoBug
Mouseketeer
 
DoBug's Avatar
 
Join Date: Oct 2006
Posts: 350

Hello Frann

I have seen similar issues with DS10. We just went from 10 to 15 mg Focalin XR about 3 weeks ago. We have seen the common side effects as well, loss of appetite and a little trouble sleeping which I hope will decrease as he gets adjusted to the higher dose.

Sometimes it seems like all the hyper-ness and non stop talking is worse now when he's off it - like it has been held in all week during the day and is now just pouring out. I also think there is kind of a crash period when it is wearing off when he is out of sorts. I also find when he is on the med on Saturday he is eerily quiet to me so that bothers me too.

We had tried a 2.5 mg late afternoon dose for a week or two and then just increased the longer lasting dose instead. We don't plan to add back the afternoon dose at this time. he seems to be getting all his work done after school and before dinner without any problems at the moment.

Adjusting meds is a continuous process but his teachers say it is like night and day for him to be on it. He has mostly focusing issues and is not disruptive in class.

I hope some other parents add their input and you could also try the Disabilities board for more answers. I have never read anything about others seeing this and it is hard to know if is a real or just compared to their behavior on the med. We are having a lot of 'negotiating' issues when he is not on med - probably our fault but could be an age thing as well.

good luck to you and DD
__________________
Dobug , DH , DS 10 ::
Jan 1991 CBR
Oct 2006 CBR
Oct 2007 POFQ
Oct 2008 POFQ
Sept 2009 POFQ
Oct 2010 POFQ
Dec 2011 Swan
Oct 2012 POFQ
Sept 2014 POFQ
DoBug is offline   Reply With Quote
|
The DIS
Register to remove

Join Date: 1997
Location: Orlando, FL
Posts: 1,000,000
Old 03-12-2013, 12:31 PM   #3
shoney
DIS Veteran
 
shoney's Avatar
 
Join Date: Apr 2005
Location: Long Island, NY
Posts: 2,402

When ds was 9 he started on 10mg of focalin. It helped him with minimal side effects. By 10, we needed to increase the dosage to 15mg. The side effects became more pronounced. He didn't eat until about 8pm. Had trouble falling asleep. Then, he got very moody and showed signs of depression.

He is a very bright, vibrant kid with an amazing sense of humor. The meds made him a zombie.

He didn't like the way the meds made him feel and didn't want to take them anymore. I didn't want him taking them either.

His neurologist switched him to Intuniv 2mg. He has been taking that since last summer and he is now 11. He eats, sleeps, and is focused. He is back to himself. He noticed the difference and so do we!

There are lots of medicines on the market. Sometimes there is a trial and error period before you find one that works.
shoney is offline   Reply With Quote
Old 03-12-2013, 12:34 PM   #4
ChrizJen
I am not a Koala Bear at the zoo!!
Sorry about the lack of linkage
Oh, I can't believe what I let you people rope me into!!
 
ChrizJen's Avatar
 
Join Date: Jul 2004
Location: St. Louis, MO
Posts: 4,649

Our DD is on Concerta, but we have similar side effects. I thought it was just my imagination, but she's literally bouncing off of walls and extremely defiant until the moment the medicine kicks in. I have to get her up about 30-45 minutes early (which is a huge ordeal in itself!) just so she can take her medicine and be under control with time enough to get ready for school. And then of course the "crash" when the medicine wears off is right when we're trying to focus on dinner, homework, getting ready for bed in the evening. It's exhausting. It sucks when you feel like the teachers at school get all of the "good hours" with your child.

We're still getting occasional reports home from her teacher about behaviors as well, so we're meeting with the pediatrician next week to see about adjusting the dose. But then I'm worried about the side effects and the evening "crash" becoming even worse. *sigh*
__________________
Partner (Jen) , DD6 , and Me (Christal)
ChrizJen is offline   Reply With Quote
Old 03-12-2013, 04:40 PM   #5
MinnieLovesMickey12
DIS Veteran
 
MinnieLovesMickey12's Avatar
 
Join Date: Dec 2012
Location: Way down South near the banks of the mighty Mississippi River.
Posts: 2,098

My son takes 20 mg Focalin and I haven't seen any defiance issues with him. The only issue we ever had/still have with him is he doesn't ever get sleepy at night and we have to give him Melatonin to get him to go to sleep.

My daughter is on Concerta 54 mg and she has no problems sleeping what so ever.
__________________
10/27-11/6/11 All Star Music Family Suite (QSDP) --Family trip 1/26-2/1/12 Quality Suites Lake Buena Vista --Adults Only trip
4/16-4/21/12 Rosen Inn --Adults Only Trip 10/27-11/4/12 All Star Music Family Suite (DDP) --Family Trip
4/14-4/19/13 Quality Suites Lake Buena Vista -- Adults Only Trip 11/10-11/16/13 Wyndham Bonnet Creek -- Adults Only Trip
12/7-12/13/14 Wyndham Bonnet Creek-- Adults Only trip 10/31-11/10/15 Wyndham Bonnet Creek -- Family Trip
MinnieLovesMickey12 is offline   Reply With Quote
Reply



Thread Tools
Display Modes Rate This Thread
Rate This Thread:

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

facebooktwitterpinterestgoogle plusyoutubeDIS Updates
GET OUR DIS UPDATES DELIVERED BY EMAIL



All times are GMT -5. The time now is 03:44 PM.

Powered by vBulletin® Version 3.8.4
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.

Copyright © 1997-2014, Werner Technologies, LLC. All Rights Reserved.